Oregon, 2006

Heavy Snow in Oregon, January 20, 2006

January 20, 2006 · NWS PDT · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 20, 9:54 AM PST, 2 hours 36 minutes earlier.

Area forecast discussion, Jan 20, 9:54 AM PST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
954 AM PST FRI JAN 20 2006

UPDATED AVIATION DISCUSSION

.SHORT TERM...UPPER TROUGH AXIS IS NOW ALONG THE PACIFIC NORTHWEST
COAST WITH THE MAIN ENHANCED CLOUD BAND EXITING OUR AREA. A
SECONDARY ENHANCED BAND RUNS FROM EASTERN WASHINGTON INTO CENTRAL
OREGON AND IS KEEPING SHOWERS GOING OVER THE MOUNTAINS OF NORTHEAST
AND CENTRAL OREGON. 850 MB WINDS TO BECOME MORE PERPENDICULAR TO THE
BLUE MOUNTAINS...THUS UPSLOPE PRECIP WILL CONTINUE AFTER THE
SECONDARY ENHANCED CLOUD BAND MOVES THROUGH. THUS CURRENT HEAVY SNOW
WARNING AND SNOW ADVISORY OVER PORTIONS OF THE BLUE MOUNTAINS ARE
FINE. INCREASING WEST FLOW ALONG THE CASCADES WILL INCREASE
SHADOWING EAST OF THE CREST AND ONLY EXPECT SCATTERED SHOWERS ALONG
THE WASHINGTON CASCADE EAST SLOPES. MEANWHILE SHOULD SEE SHOWERS
BECOME SCATTERED BY LATE MORNING AND EARLY AFTERNOON ALONG THE
OREGON CASCADE EAST SLOPES AS THE SECONDARY ENHANCED BAND MOVES EAST
AND SOUTHEAST. SEE ONLY SPOTTY ACCUMULATIONS ALONG THE CASCADE EAST
SLOPES. THUS WILL ALLOW THE SNOW ADVISORIES OVER THE WASHINGTON
CASCADE EAST SLOPE ZONES TO EXPIRE AT 10 AM. BREEZY TO LOCALLY WINDY
CONDITIONS CAN BE EXPECTED TODAY WITH THIS SYSTEM. PATCHY FREEZING
FOG IN THE KITTITAS VALLEY SHOULD DISSIPATE BY NOON...AND EXPECT
WINDS TO INCREASE FROM THE NORTHWEST THIS AFTERNOON. 90

.LONG TERM...PREVIOUS DISCUSSION...MODEL INCONSISTENCY FROM RUN TO
RUN LEADS TO SOMEWHAT LOWER CONFIDENCE THAN NORMAL IN THE EXTENDED
FORECAST BUT IT APPEARS THAT AN UPPER LEVEL RIDGE WILL KEEP THE AREA
DRY THROUGH MOST OF THE EXTENDED PERIOD. A MAJOR CONCERN WILL BE THE
EXPECTATION OF A TEMPERATURE INVERSION SETTING UP OVER THE COLUMBIA
BASIN AND OTHER LOW LYING AREAS WHICH WOULD LEAD TO AIR STAGNATION
AND FOG FORMATION. THIS WILL KEEP TEMPERATURES DOWN IN THE UPPER 30S
AND LOWER 40S IN THE BASIN AND VALLEYS WHILE THE HIGHER ELEVATIONS
WILL BE IN THE 40S. LATE IN THE PERIOD A SYSTEM WILL APPROACH THE
COAST AND BRING WARMER AIR AND PRECIPITATION INTO THE AREA...MIXING
OUT THE INVERSION...BUT THE TIMING IS UNCERTAIN AS SOME MODELS HAVE
IT ARRIVING WEDNESDAY NIGHT AND OTHERS HOLD OFF UNTIL THURSDAY
NIGHT. RAISED POPS TO SLIGHT CHANCE STARTING WEDNESDAY NIGHT FOR NOW
AS THERE IS PLENTY OF TIME TO GET THE TIMING OF THE SYSTEM INTO
BETTER FOCUS.

&&

.AVIATION...VFR CONDITIONS ARE LIKELY AT KPSC AND KYKM EXCEPT MVFR
CONDITIONS ARE POSSIBLE ELSEWHERE WITH LOWERING CEILINGS IN
PRECIPITATION THROUGH 22Z AND KALW UNTIL 02Z. KRDM IS EXPECTED TO
HAVE MVFR CONDITIONS THROUGH 03Z AND THEN ALL TAF SITES SHOULD
EXPERIENCE VFR CONDITIONS AFTERWARDS. AFTER 10Z A RETURN TO MVFR
CONDITIONS ARE LIKELY AT KRDM AND KYKM AND POSSIBLY IFR WITH
LOWERING VSBY AND CLOUD COVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  45  31  41  27 /  60  20  10  10
ALW  46  32  42  30 /  60  30  10  10
PSC  47  29  43  26 /  50  20  10  10
YKM  41  27  41  26 /  60  20  10  10
HRI  47  30  42  26 /  50  20  10  10
ELN  38  24  34  23 /  60  20  10  10
RDM  41  22  38  20 /  50  30  10  10
LGD  39  26  37  24 /  60  40  10  10
5J0  39  25  39  22 /  50  30  10  10
DLS  49  32  45  30 /  70  20  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HEAVY SNOW WARNING UNTIL 6 PM PST THIS AFTERNOON FOR ORZ502.
WA...SNOW ADVISORY UNTIL 6 PM PST THIS AFTERNOON FOR WAZ030.

&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
90/97/97
Hazardous weather outlook, Jan 20, 10:58 AM PST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
1058 AM PST FRI JAN 20 2006

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-211315-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
1058 AM PST FRI JAN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON, NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON

A LOW PRESSURE SYSTEM WILL CONTINUE TO BRING SNOW SHOWERS TO
CENTRAL OREGON AND THE BLUE MOUNTAINS OF OREGON AND WASHINGTON
TODAY. A HEAVY SNOW WARNING REMAINS IN EFFECT FOR THE NORTHERN
BLUE MOUNTAINS OF OREGON...AND A SNOW ADVISORY IS IN EFFECT FOR
CENTRAL OREGON...SOUTHERN BLUE MOUNTAINS...AND THE NORTHWEST BLUE
MOUNTAINS OF WASHINGTON. PLEASE REFER TO THE LATEST PDXWSWPDT
WWUS46 KPDT FOR DETAILS. THE SYSTEM WILL ALSO BRING BREEZY TO
WINDY CONDITIONS ACROSS PORTIONS OF THE FORECAST AREA...PARTICULARLY
ACROSS THE COLUMBIA BASIN AND BLUE MOUNTAIN FOOTHILLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A DRIER NORTHWEST FLOW WILL FOLLOW THE SYSTEM ON FRIDAY.  OTHER THAN
A FEW MOUNTAIN SNOW SHOWERS...GENERALLY DRY CONDITIONS ARE FORECAST
THROUGH THE MIDDLE OF NEXT WEEK.  FOG AND LOW CLOUDS WILL LIKELY
RETURN TO THE COLUMBIA BASIN AND SOME MOUNTAIN VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Blue Mountains

When
January 20, 12:30 PM PST to 10:00 PM PST
Where
Northern Blue Mountains forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.494, -117.976 (the zone’s center; the record gives no point)

9 inches in 12 hours at Meacham 4NNW.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489047.